Log in
AF Association
17,118 members20,218 posts

High Heart Rate after stopping Flecainide

Per Doctor instructions 2 months after my second ablation the doctor told me to stop taking flecainide (300 mg). I decided to wean myself down, so began taking 50mg twice per day. This weekend my heart rate began rising from 60 to 90. Steadied at 88. Stayed in rhythm. Increased my dosage to 100 mg twice a day and now back to heart rate of 60. Anyone else had this issue, or could it just be a coincidence and nothing to do with the flecainide dosage?

13 Replies
oldestnewest

Hey Bigking! I'm 6 months post ablation and I am between 70-85 bpm (I don't take any flecainide or bisoprol). If I take flecainide or bisoprol I am between 62-70, I hope that can help.

Reply

It does, thank you.

Reply

Raised heart rate post ablation is normal (typically 85-90) and one of the many things listed in our fact sheet on recovery. Anything under 100 is acceptable and you should let nature take its course now and do as you were told. It may take six months to return to pre ablation pre AF numbers but it will if you let it. What is the point of having an ablation if you can't stop the drugs!

1 like
Reply

Excellent point.

Reply

Bob, I have had 4 a ablations and still in SR after the last one over 3 years ago. I have never been told that I can come off any drugs., so am still on bumetanide and Nebivol as well as edoxaban. I was sceptical about this but at the end of last year I had such severe back.pain that I didn't take the bumetanide for 5 days. My BP shot up and my heart rate went erratic, so much so that they wouldn't give me a GA for my spinal.operation. So now I know why I am taking that one, at least.

Reply

Bumetanide is for high blood pressure and is not an anti arrhythmic drug.

Reply

I don't have high blood pressure. I take it as a diuretic as my ankles swell up if not. Same with Nebivol. It is not for BP but to help the blood flow and heart rate.

Reply

Bob

I have not been able to stop taking Flecainide despite 7 ablations.

The way I feel now made it all worth it as I am so much better than I was.

Pete

Reply

It took me nine months to wean myself off propafanone after my third ablation but for ten years I never needed to take any. When my A Tach arrived I took it for a month or two but not permanently. Yes the body reacts when you stop but given time it usually sorts itself out if the ablation has been successful. I still feel that this is the whole point of having ablation. Trouble is we all suffer fear and when we get a small blip we go for the known quantity and grab the pills.

Of course we don't stop anticoagulation...ever.

Reply

I agree about the Warfarin.

I am not so sure where Flecainide is concerned for me. I am being guided by my EP and he thinks that I could try weaning myself off. The worry I have is that I stopped Flecainide once before and also changed from branded Tambacor to Generic Flecainide on another occasion. Each time I had an episode of AF within a day or so.

Currently I am unaware of any side effects for me taking the tablets and my quality of life relating to my heart is the best is has been for years. On that basis I take the view "If it ain't broke - don't fix it".

Pete

2 likes
Reply

There have been various strategies mentioned here for weaning off Flecainide; cold turkey, reduced am dose first, reduce first 100mgs very slowly and subsequent 100 -200 quicker etc. If and when I get to that stage, based on my individual circumstances (on 200mgs) and with medics approval I plan to reduce the first 100mgs very slowly - no science just seems to make sense to me if you have taken a strong drug for 5+ years.

1 like
Reply

I'm 3 months post ablation. I've weaned myself off flecainide, went from 2x50mg to 1x50mg daily for 4 days and am on day 2 of none at all. No huge change in resting HR, a slight increase today but also am coming down with a cold.

Given all the advice of a 90 day blanking period I'd just say give it time and keep an eye on it.

Reply

Thanks Kitenski. I read an article from the Mayo Clinic that advised against just stopping the Flec without "weaning". I was taking the maximum dose so it made sense to me. But, sooner or later I am going to have to trust that the two ablations fixed the issue. Now, if I could just keep my BP under control without having to take three different medications.

Reply

You may also like...